Heavy Snow, Central Somerset
- When
- December 22, 2:00 PM EST to December 23, 8:00 AM EST
- Where
- Central Somerset forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
A trough rotating around a large stationary area of low pressure east of Nova Scotia brought a moderate snowfall to much of central Maine. In the mountains of central Somerset County, the upslope flow enhanced the precipitation and produced from 4 to 10 inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A trough rotating around a large stationary area of low pressure east of Nova Scotia brought a moderate snowfall to much of central Maine. In the mountains of central Somerset County, the upslope flow enhanced the precipitation and produced from 4 to 10 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 22, 9:54 AM EST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 954 AM EST WED DEC 22 2010 .SYNOPSIS... A STRONG LOW PRESSURE SYSTEM EAST OF THE GULF OF MAINE WILL MOVE VERY SLOWLY TO THE EAST THIS AFTERNOON. A SPOKE OF ENERGY WILL ROTATE AROUND THE STORM AND CROSS THE REGION LATER TODAY INTO TONIGHT WITH A CONTINUED MODERATE NORTH TO NORTHEAST GRADIENT THROUGH THURSDAY. AS THE STORM SLOWLY CONTINUES EASTWARD THURSDAY NIGHT...THE GRADIENT WILL RELAX AS AN AREA OF HIGH PRESSURE REMAINS WEST OF THE REGION. LOW PRESSURE WILL DEVELOP OVER THE SOUTHEASTERN STATES BY EARLY SUNDAY. THE TRACK OF THIS STORM WILL BRING IT UP THE EASTERN SEABOARD LATER SUNDAY. AT THAT POINT...FORECAST MODEL SOLUTIONS VARY UPON TRACK AND POSITION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... BANDS OF LIGHT PRECIPITATION CONTINUE TO BREAK OUT...MAINLY OVER NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA...IN RESPONSE TO IMPULSES ROTATING AROUND THE STORM SYSTEM CENTERED SOUTHEAST OF NOVA SCOTIA. ONLY MINOR CHANGES WERE MADE TO CURRENT PACKAGE WITH 1ST PERIOD GRIDS ADJUSTED BASED ON RADAR TRENDS AND MESONET. PREV DISC... 550 AM UPDATE...SNOW BREAKING OUT VERY QUICKLY THIS MORNING OVER WRN ME AND NRN HALF OF NH. THIS LOOKS TO BE IN RESPONSE TO MID LVL TROUGHING EXPANDING TO THE WEST...AND PRODUCING SOME WEAK MID-LVL DEFORMATION. EXPECTING THE MID-LVL FORCING TO PULSE UP AND DOWN THROUGH TODAY...SO ON AND OFF LIGHT SNOW CAN BE EXPECTED. HAVE ADJUSTED POPS TO REFLECT THIS. PREV DISCUSSION...AS STACKED CLOSED LOW SPINNING JUST S OF THE MAR TIMES SHIFTS A BIT TO THE WEST...IT WILL EXTEND A TROUGH BACK TO THE WEST AS WELL AND INTERACT BRIEFLY WITH WAVE OVER SRN ONTARIO. THIS SHOULD EXTEND PRECIP BACK TO THE WEST BEGINNING THIS AFTERNOON...AND CONTINUING INTO THIS EVE. SOME EVIDENCE IN MODELS OF POSSIBLE SNOW BAND DEVELOPING...ESPECIALLY NAM WHICH SHOWS TIGHT VORTICITY COUPLET AND STRONG COMPACT ISENTROPIC LIFT IN THE 290-300K LAYER MOVING INTO FAR ERN ZONES THIS AFTERNOON. GFS SIGNAL IS THERE...BUT NOT AS STRONG AS NAM. COLDER AIR MOVES IN ALOFT...THIS SHOULD MAINTAIN P-TYPE AS MAINLY SN THIS AFTERNOON...ALTHOUGH WOULD NOT BE SURPRISED TO SEE ANY LIGHT PRECIP EARLY START AS -RA. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... IF BANDING OCCURS SHOULD SEE IT MOVE ACROSS CENTRAL AND SRN ZONES FROM LATE AFTERNOON THROUGH THE EVENING HOURS...WITH LOCALIZED INTENSE SNOWFALL RATES...OTHERWISE EXPECTING SNOW FALL ON THE ORDER OF 1 TO 3 INCHES ACROSS MOST OF CWA...WITH HIGHEST AMOUNTS TO THE EAST...AND LOWEST TO THE SW. DAY SHIFT WILL HAVE TO KEEP AN OUT FOR THIS. ANY SNOW LOOKS TO WIND DOWN IN THE PRE-DAWN HOURS. && .LONG TERM /THURSDAY THROUGH TUESDAY/... SKIES SHOULD BEGIN TO CLEAR SOMEWHAT DURING THE DAY THURSDAY...THOUGH THERE WILL STILL BE A CHANCE OF MORNING SNOW SHOWERS. THE CLEARING TREND CONTINUES INTO THURSDAY NIGHT AND SHOULD PREVAIL THROUGH CHRISTMAS NIGHT AND EARLY SUNDAY. THE NEXT STORM MOVES UP THE EASTERN SEABOARD LATER SUNDAY INTO MONDAY. NOT MUCH CONFIDENCE IN THE LATE WEEKEND/EARLY WORKWEEK STORM BECAUSE OF THE VARYING MODEL SOLUTION TRACKS. FOR NOW...WILL GO WITH MORE IN THE WAY OF CLOUDS OVER THE REGION WITH SLIGHT CHANCE OF SNOW SHOWER POPS. TEMPERATURES ABOUT 5 DEGREES ABOVE NORMAL THURSDAY...DROPPING BACK TO NEAR NORMAL ON FRIDAY...THEN BACK TO SOME 5 DEGREES OR SO BELOW NORMAL ON CHRISTMAS DAY INTO EARLY NEXT WEEK. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... SHORT TERM...DEVELOPING MVFR CIGS AND VIS IN LIGHT SNOW ALL TERMINALS...WITH IFR EXPECTED TONIGHT. LONG TERM... MVFR CONDITIONS IN ANY MORNING SNOW SHOWERS THURSDAY MORNING...THEN MAINLY VFR THURSDAY AFTERNOON THROUGH SUNDAY. && .MARINE... SHORT TERM...DROPPING GALES TO SCA ATTM. MIGHT SEE A FEW GALES GUSTS THROUGH ABOUT 6 AM...ESPECIALLY WELL OFFSHORE...BUT THE TREND IS DOWN. SHOULD STAY SCA IN BOTH WINDS AND SEAS THROUGH TONIGHT. LONG TERM... OVER THE BAYS...SCA'S THURSDAY THROUGH FRIDAY NIGHT...LOWERING TO BELOW SCA CRITERIA SATURDAY AND SUNDAY. OVER THE OUTER WATERS...GLW'S THURSDAY AND THURSDAY NIGHT...LOWERING TO SCA CRITERIA FRIDAY AND FRIDAY NIGHT...THEN LOWERING TO BELOW SCA CRITERIA SATURDAY AND SUNDAY. && .TIDES/COASTAL FLOODING... TIDES ARE RUNNING AROUND 1.4 FT ABOVE PREDICTED LEVELS...AND IF PRESENT DEPARTURE HOLDS...WILL BE JUST UNDER 12 FT FOR THE 1113 AM HIGH TIDE THIS MORNING. WATCHING THE TREND CLOSELY AND IF POSITIVE DEPARTURE INCREASES A BIT FURTHER WILL BE ISSUING AN ADVISORY FOR THE UPCOMING TIDE. PREV DISC... TIDES HAVE BEEN RUNNING A FOOT OR SO ABOVE PREDICTED VALUES...AND THIS HAS BEEN BRINGING HIGH TIDE LEVELS TO AROUND 11 AND A HALF FEET AT PORTLAND. COMBINES WITH ROUGH SEAS SOME SPLASHOVER WILL BE POSSIBLE ONCE AGAIN AT HIGH TIDE THIS MORNING. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST THURSDAY FOR ANZ150>154. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 129 PM EST WED DEC 22 2010 MEZ023-024-NHZ014-231830- COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM- 129 PM EST WED DEC 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ007>009-012>014-018>022-025>028-NHZ001>010-013-231830- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- 129 PM EST WED DEC 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ151-153-231830- PENOBSCOT BAY-CASCO BAY- 129 PM EST WED DEC 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150-152-154-231830- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 129 PM EST WED DEC 22 2010 ...GALE WARNING IN EFFECT UNTIL 5 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 270950.